Weaning Off Proton Pump Inhibitors – Part Two

After recently being diagnosed with osteoporosis, I made an appointment with my gastroenterologist to see if there was some other method by which I could manage the stricture at my LES (lower esophageal sphincter).  When I had my partial gastrectomy in 2008, my esophagus was reattached to my stomach, forming a stricture at the LES, and swallowing would become difficult and painful without the use of proton pump inhibitors.  Initially, I used Protonix but in recent years have been able to use 20 mg of omeprazole twice a day to maintain proper function.  The negative impacts of long-term use, however, include bacterial and fungal infection due to low stomach acid and poor calcium and magnesium absorption which can lead to osteoporosis.  I had attempted to wean off of PPI’s once before using ranitidine (75 mg OTC) in the morning and 20 mg omeprazole in the evening but found that after two or three days I was needing to go back to my regular 20 mg, twice daily, omeprazole routine.  The stricture would start to give me problems and I would have the familiar pain and difficulty swallowing.

When I talked to my gastroenterologist recently about this experience, he told me that the ranitidine dose was probably too low.  For the past month I have been taking 20 mg omeprazole in the morning and 150 mg ranitidine at night with the goal to wean off to 150 mg ranitidine mg twice daily soon, when my omeprazole runs out.  This new, higher dose of ranitidine has been more effective.  I have had occasional “complaints” from the stricture but, for the most part, the slow transition has worked.  If you’re dealing with a similar situation, the difficulty in weaning off PPI’s occurs with “rebound hypersecretion”…which I will leave it you to “Google”.  The lower the dose you can manage, the more natural level of stomach acidity you can achieve, obviously, the better….the challenge for some of us, however, lies in keeping multiple conditions in balance.

Advertisements
This entry was posted in Uncategorized. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s